Nebraska, 2023

Drought in Nebraska, April 1 to 30, 2023

April 1 to 30, 2023 · NWS LBF · 26 events in 26 counties and zones

Dry and unseasonably warm conditions continued across western and north central Nebraska in April. Precipitation totals across western and north central Nebraska were generally around a quarter inch or less across the area.

Where it happened

Every event with a place to put it; 26 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Dry and unseasonably warm conditions continued across western and north central Nebraska in April. Precipitation totals across western and north central Nebraska were generally around a quarter inch or less across the area. Locations over the northeastern Nebraska Panhandle and far northern Nebraska fared better as totals in these areas ranged from a half of an inch to an inch for the month. North Platte had its driest April on record with a meager 0.04 inches of rainfall. A total of 5 daily record high temperatures were recorded in North Platte in April, including two 90+ degree days on the 12th and 13th of the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Mar 31, 11:01 PM CST, 59 minutes earlier.

Area forecast discussion, Mar 31, 11:01 PM CST, 59 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
1201 AM CDT Sat Apr 1 2023

.SYNOPSIS...
Issued at 345 PM CDT Fri Mar 31 2023

Key Messages:

-A powerful storm system will track across western Nebraska late
 Monday, continuing through Tuesday into Tuesday night.

-Confidence is increasing in a multi-hazard storm with significant
 snowfall accumulations and strong winds. The combination of heavy
 snowfall and strong winds could result in blizzard conditions
 across parts of western Nebraska.

-Widespread hazardous travel conditions and disruptions are
 expected, including snow covered roads and reduced visibility,
 particularly late Monday through early Wednesday.

-In the wake of the storm system, much below normal temperatures
 and wind chill readings near or below zero are likely,
 potentially creating a dangerous situation for livestock or those
 who may become stranded due to the heavy snow and strong winds.

&&

.SHORT TERM...(This evening through Saturday night)
Issued at 345 PM CDT Fri Mar 31 2023

The models are maintaining Black Hills convergence snow into the
evening for a few hours. So the snow, albeit light, can continue in
that region this evening.

The nrn Plains storm will continue to track east through the upper
Missouri river basin this evening and be located across srn WI and
the upper Great Lakes by 12z Saturday morning. The short term model
blend plus the HRRR, RAP and HREF extends snow chances past midnight
across ncntl Nebraska so the Winter Weather Advisory has been
extended until 5 am CDT in that area. The new advisory will include
Holt County. The Winter Storm Warning can continue in place. There
is a very modest increase in snowfall amounts. Accumulations of up
to 8 inches are in place along the SD border and radar suggests
fingers of wrap-around snow are trying to develop.

A 90-10 percentile blend of the NBM was the basis for 25 to 35 mph
winds this evening with the strongest across ncntl Nebraska. This
might be too aggressive given the 500m AGL winds suggest 20 to 30 mph
surface winds. Gusts are capped at 55 mph, strongest across the
ncntl Nebraska area. Wind speeds will relax after midnight and by
Saturday morning, the models show clear skies and 1020mb high
pressure centered over cntl SD, Wrn Neb and wrn KS. The temperature
forecast tonight leans on a 25-50 percentile blend of the NBM for
lows in the teens and 20s. The NBM fingers the coldest temps over
Sheridan county and this is certainly warranted given the fresh snow
cover.

The same forecast strategy is in place Saturday for highs in the 50s
and 60s. The RAP model shows a fairly strong warm front migrating
east through wrn Nebraska. By late afternoon h850mb temperatures
should warm to 10C or warmer. Generally clear skies are in place. A
30-50kt low level jet develops Saturday night supporting continued
warm air advection followed by a weak Pacific cold front passage
toward morning.

.LONG TERM...(Sunday through Friday)
Issued at 345 PM CDT Fri Mar 31 2023

A storm system along the northern coast of British Columbia
is of particular interest today. The models continue to converge
on a likely storm track through WY Monday and then through wrn
Nebraska and SD Tuesday. In fact, the experimental Prob Winter
Storm product from WPC indicates likely winter storm impacts
across nwrn Nebraska- certainly warranted given the tight 100 mile
wide storm track cluster shown by the GFS, GEM and the ECM models
Tuesday.

Sfc pressure in the models for the storm continues in the range of
977mb - 986mb with the ECM the deepest. The ensemble means have
dropped to around 987mb and this indicates model convergence. High
winds are likely across parts of wrn and ncntl Nebraska late
Tuesday into Wednesday. The wind forecast gets a boost from the
NBM 90th percentile for 25 to 30 mph sustained speeds with gusts
to 45 mph. This is modest given the sub 990mb sfc pressure.

The NAM is in range of this storm and shows a band of FGEN snow
across nrn Neb and srn SD developing Sunday night and lasting
throughout the day Monday. The FGEN is very strong in the model and
the easterlies are moist. POPs are in place for this band but appear
to be underdone. Later forecasts may ramp this snow chance up.

This storm will pull down 1030mb sfc high pressure from Canada as it
crosses the Great Plains Tuesday and moves into the Great Lakes
Wednesday. The cold air will move south, mostly unmodified, across
the snow covered Dakotas and upper Midwest. The result, record low
temperatures and record low-high temperature are a distinct
possibility across northern Nebraska. Highs 10 to 30 degrees below
normal are in place Tuesday through Friday with the coldest
temperatures Tuesday and Wednesday. The predicted highs in the 20s
and lows in the single digits Tuesday and Wednesday are close to
record low temperatures and record low-highs at Valentine.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1203 PM CDT Sat Apr 1 2023

Skies will gradually clear and winds will diminish during the
overnight hours tonight. For Saturday, winds will generally be
from the west or southwest at around 10 to 15 KTS. Skies will be
few to scattered at 25000 FT AGL. Clouds will then increase over
northern Nebraska with broken ceilings expected at the KVTN
terminal after 03z Sunday.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning until 1 AM CDT /midnight MDT/ Saturday for
NEZ004>006-094.

Winter Weather Advisory until 5 AM CDT Saturday for NEZ007>010.

&&

SYNOPSIS...CDC
SHORT TERM...CDC
LONG TERM...CDC
AVIATION...Buttler
Hazardous weather outlook, Mar 31, 2:14 PM CST, 9 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
314 PM CDT Fri Mar 31 2023

NEZ004>010-022>029-035>038-056>059-069>071-094-012015-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
314 PM CDT Fri Mar 31 2023 /214 PM MDT Fri Mar 31 2023/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...Tonight.

Snow and strong winds will continue to bring winter weather concerns
across portions of northern Nebraska this evening. The area of
highest snowfall is generally along and north of Highway 20. Strong
northwest winds of 50 mph or greater will also possible, which in
combination with snowfall will lead to blowing snow and reduced
visibilities. Snow exits the area from west to east tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Another strong storm system may impact western and north central
Nebraska Tuesday. This system could bring strong winds, snow and
blowing snow. Continue to monitor the latest forecasts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Mar 31, 9:44 PM CST, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1044 PM CDT FRI MAR 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     NON-TSTM WND GST 1 NNW BROKEN BOW        41.42N 99.65W
03/31/2023  M56 MPH          CUSTER             NE   ASOS

            KBBW ASOS.

&&

KAR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

26 drought. Local standard time, as filed.

Drought, Boyd

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Boyd forecast zone
Reported by
Drought Monitor
Coordinates
42.900, -98.766 (the zone’s center; the record gives no point)

With the exception of far northeastern Boyd County, severe (D2) drought conditions persisted through the end of April. Over northeastern Boyd County, moderate (D1) drought conditions remained unchanged through the end of the month. The cooperative observer at Lynch reported 0.17 inches of precipitation for April.

Drought, Holt

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Holt forecast zone
Reported by
Drought Monitor
Coordinates
42.456, -98.784 (the zone’s center; the record gives no point)

Over the western half of Holt County, extreme (D3) drought conditions persisted in April. Severe (D2) drought conditions over southeastern Holt County deteriorated to extreme (D3) drought by the end of April. Over northeastern portions of the county, severe (D2) drought continued through the end of the month. The cooperative observer at Atkinson 3SW reported 0.16 inches of precipitation in April. This was 2.49 inches below the normal of 2.65 inches. The cooperative observer at O'Neill reported 0.21 inches of precipitation for April. This was 2.71 inches below the normal of 2.92 inches.

Drought, Wheeler

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Wheeler forecast zone
Reported by
Drought Monitor
Coordinates
41.915, -98.528 (the zone’s center; the record gives no point)

Severe (D2) drought conditions deteriorated to extreme (D3) drought conditions by the end of April. The cooperative observer at Bartlett 1W reported 0.55 inches of precipitation for April. This was 2.39 inches below the normal of 2.94 inches.

Drought, Garfield

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Garfield forecast zone
Reported by
Drought Monitor
Coordinates
41.914, -98.991 (the zone’s center; the record gives no point)

Severe (D2) drought conditions deteriorated to extreme (D3) drought conditions by the end of April. The cooperative observer at Ericson 8WNW reported 0.81 inches of precipitation in April. This was 1.92 inches below the normal of 2.73 inches. The cooperative observer at Burwell reported 0.59 inches of precipitation in April. This was 2.46 inches below the normal of 3.05 inches.

Drought, Keya Paha

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Keya Paha forecast zone
Reported by
Drought Monitor
Coordinates
42.879, -99.712 (the zone’s center; the record gives no point)

Moderate (D1) drought conditions persisted over northwestern portions of Keya Paha County through the end of April. Over the remainder of the county, severe (D2) drought conditions persisted through the end of the month. The cooperative observer at Springview 2NW reported 0.86 inches of precipitation in April.

Drought, Rock

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Rock forecast zone
Reported by
Drought Monitor
Coordinates
42.421, -99.450 (the zone’s center; the record gives no point)

Extreme (D3) drought conditions persisted through the end of April over all of Rock County.

Drought, Brown

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Brown forecast zone
Reported by
Drought Monitor
Coordinates
42.430, -99.929 (the zone’s center; the record gives no point)

Across the northern half of Brown County, severe (D2) drought conditions persisted through the end of April. Over the southern half of the county, extreme (D3) drought persisted through the end of the month. The cooperative observer at Ainsworth reported 0.91 inches of precipitation for April. This was 1.73 inches below the normal of 2.64 inches. The cooperative observer at Elsmere 9ENE reported 0.03 inches of precipitation for April. This was 2.61 inches below the normal of 2.64 inches.

Drought, Loup

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Loup forecast zone
Reported by
Drought Monitor
Coordinates
41.914, -99.454 (the zone’s center; the record gives no point)

Severe (D2) drought conditions deteriorated to extreme (D3) drought conditions across all of Loup County by the end of April.

Drought, Blaine

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Blaine forecast zone
Reported by
Drought Monitor
Coordinates
41.913, -99.977 (the zone’s center; the record gives no point)

Extreme (D3) drought conditions persisted through the end of April over the northern third of Blaine County. Over the remainder of the county, severe (D2) drought conditions deteriorated to extreme (D3) drought by the end of the month. The cooperative observer at Purdum reported 0.50 inches of precipitation for April. This was 2.21 inches below the normal of 2.71 inches.

Drought, Custer

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Custer forecast zone
Reported by
Drought Monitor
Coordinates
41.394, -99.726 (the zone’s center; the record gives no point)

Severe (D2) drought conditions persisted across southeastern portions of Custer County through the end of April. For the remainder of the county, severe (D2) drought deteriorated to extreme (D3) drought conditions by the end of the month. At the Broken Bow Airport, 0.23 inches of precipitation was reported for April. This was 2.47 inches below the normal of 2.70 inches. The cooperative observer at Callaway 8WSW reported 0.27 inches of precipitation in April. The cooperative observer at Anselmo 2WSW reported 0.19 inches of precipitation for the month. This was 2.59 inches below the normal of 2.78 inches.

Drought, Eastern Cherry

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Eastern Cherry forecast zone
Reported by
Drought Monitor
Coordinates
42.545, -101.119 (the zone’s center; the record gives no point)

Over far southeastern Cherry County, extreme (D3) drought conditions persisted through the end of April. Over portions of east central Cherry County, severe (D2) drought conditions persisted through the end of the month. Over northeastern portions of the county, moderate (D1) drought conditions persisted. The cooperative observer at Valentine Lakes NWR reported 0.69 inches of precipitation in April. This was 1.93 inches below the normal of 2.62 inches. At the Valentine airport, 0.80 inches of precipitation fell in April. This was 1.68 inches below the normal of 2.48 inches.

Drought, Thomas

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Thomas forecast zone
Reported by
Drought Monitor
Coordinates
41.914, -100.556 (the zone’s center; the record gives no point)

Extreme (D3) drought conditions persisted over the northern half of Thomas County through the end of April. Across the southern half of the county, severe (D2) drought conditions deteriorated to extreme (D3) drought conditions by the end of the month.

Drought, Logan

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Logan forecast zone
Reported by
Drought Monitor
Coordinates
41.567, -100.483 (the zone’s center; the record gives no point)

Severe (D2) drought conditions deteriorated to extreme (D3) drought conditions across all of Logan County by the end of April. The cooperative observer at Stapleton 5W reported 0.20 inches of precipitation for April. This was 2.58 inches below the normal of 2.78 inches.

Drought, McPherson

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
McPherson forecast zone
Reported by
Drought Monitor
Coordinates
41.568, -101.060 (the zone’s center; the record gives no point)

Severe (D2) drought conditions persisted through the end of April over far northwestern McPherson County. Over the remainder of the county, severe (D2) drought deteriorated to extreme (D3) drought conditions by the end of the month.

Drought, Lincoln

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Lincoln forecast zone
Reported by
Drought Monitor
Coordinates
41.048, -100.745 (the zone’s center; the record gives no point)

Over western and southwestern portions of Lincoln County, extreme (D3) drought conditions persisted through the end of April. Over the remainder of the county, severe (D2) drought conditions deteriorated to extreme (D3) drought conditions by the end of the month. The cooperative observer at Wallace 2W reported 0.05 inches of precipitation in April. This was 2.17 inches below the normal of 2.22 inches. The cooperative observer at Hershey 5SSE reported 0.06 inches of precipitation for the month. This was 1.93 inches below the normal of 1.99 inches. At the North Platte Airport, 0.04 inches of precipitation fell which was the driest April on record. This was 2.25 inches below the normal of 2.29 inches. The cooperative observer at Brady reported 0.09 inches of precipitation for April.

Drought, Frontier

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Frontier forecast zone
Reported by
Drought Monitor
Coordinates
40.530, -100.394 (the zone’s center; the record gives no point)

Severe (D2) drought conditions persisted over far eastern portions of Frontier County in April. Over the remainder of the eastern half of Frontier County, extreme (D3) drought conditions improved to severe (D2) drought conditions by the end of April. Over the western half of the county, extreme (D3) drought conditions persisted through the end of the month. The cooperative observer at Curtis reported 0.19 inches of precipitation in April. This was 2.00 inches below the normal of 2.19 inches. The cooperative observer at Eustis 2NW reported 0.17 inches of precipitation for April. This was 2.33 inches below the normal of 2.50 inches.

Drought, Hayes

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Hayes forecast zone
Reported by
Drought Monitor
Coordinates
40.525, -101.062 (the zone’s center; the record gives no point)

Extreme (D3) drought conditions persisted across all of Hayes County through the end of April. The cooperative observer at Hayes Center reported 0.21 inches of precipitation in April. This was 1.88 inches below the normal of 2.09 inches.

Drought, Western Cherry

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Western Cherry forecast zone
Reported by
Drought Monitor
Coordinates
42.545, -101.119 (the zone’s center; the record gives no point)

Moderate (D1) drought conditions continued over most of western Cherry County through the end of April. Across south central and central Cherry County, severe (D2) drought conditions persisted through the end of the month.

Drought, Hooker

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Hooker forecast zone
Reported by
Drought Monitor
Coordinates
41.916, -101.135 (the zone’s center; the record gives no point)

Over far northeastern Hooker County, extreme (D3) drought conditions persisted through the end of April. Over the western third of the county severe (D2) drought conditions persisted through the end of the month. For the remainder of the county, severe (D2) drought conditions deteriorated to extreme (D3) drought conditions by the end of the month.

Drought, Grant

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Grant forecast zone
Reported by
Drought Monitor
Coordinates
41.915, -101.740 (the zone’s center; the record gives no point)

Severe (D2) drought conditions persisted across most of Grant County through the end of April. Across far northwestern portions of the county, moderate (D1) drought conditions persisted through the end of the month.

Drought, Arthur

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Arthur forecast zone
Reported by
Drought Monitor
Coordinates
41.569, -101.696 (the zone’s center; the record gives no point)

Across southern portions of Arthur County, extreme (D3) drought conditions improved to severe (D2) drought conditions by the end of April. Over the remainder of the county, severe (D2) drought conditions persisted through the end of the month. Over far southeastern portions of the county, extreme (D3) drought persisted through the end of April. The cooperative observer at Arthur recorded 0.15 inches of precipitation for April. This was 2.05 inches below the normal of 2.20 inches.

Drought, Keith

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Keith forecast zone
Reported by
Drought Monitor
Coordinates
41.199, -101.661 (the zone’s center; the record gives no point)

Extreme (D3) drought conditions persisted across most of Keith County through the end of April. The exception was over far northeastern portions of the county where severe (D2) drought persisted through the end of the month. Over far northwestern portions of Keith County, extreme (D3) drought conditions improved to severe (D2) drought conditions by the end of April. The cooperative observer at Kingsley Dam reported 0.07 inches of precipitation in April. This was 2.01 inches below the normal of 2.08 inches. The cooperative observer at Ogallala reported 0.17 inches of precipitation in April. This was 2.06 inches below the normal of 2.23 inches.

Drought, Perkins

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Perkins forecast zone
Reported by
Drought Monitor
Coordinates
40.851, -101.650 (the zone’s center; the record gives no point)

Extreme (D3) drought conditions persisted across most of Perkins County through the end of April. Over far western portions of the county, severe (D2) drought conditions continued through the end of the month.

Drought, Chase

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Chase forecast zone
Reported by
Drought Monitor
Coordinates
40.524, -101.698 (the zone’s center; the record gives no point)

Extreme (D3) drought conditions persisted over most of Chase County through the end of April. Across far western portions of the county, severe (D2) drought conditions persisted through the end of the month. The cooperative observer at Imperial reported 0.09 inches of precipitation for April. This was 1.93 inches below the normal of 2.02 inches. At the Imperial airport, 0.10 inches of precipitation fell. This was 1.69 inches below the normal of 1.79 inches.

Drought, Deuel

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Deuel forecast zone
Reported by
Drought Monitor
Coordinates
41.112, -102.334 (the zone’s center; the record gives no point)

Extreme (D3) drought conditions over the northern half of Deuel County, improved to severe (D2) drought conditions by the end of April. Over the southern half of the county, severe (D2) drought conditions persisted through the end of the month. The cooperative observer at Chappell reported 0.35 inches of precipitation for April.

Drought, Garden

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Garden forecast zone
Reported by
Drought Monitor
Coordinates
41.619, -102.335 (the zone’s center; the record gives no point)

Severe (D2) drought conditions persisted over the northern half of Garden County in April. Over the southern half of the county, extreme (D3) drought conditions improved to severe (D2) drought by the end of the month. The cooperative observer at Crescent Lakes NWR reported 1.31 inches of precipitation in April. This was 0.82 inches below the normal of 2.13 inches. The cooperative observer at Oshkosh reported 0.34 inches of precipitation in April. This was 1.66 inches below the normal of 2.00 inches. The cooperative observer at Oshkosh 8SW reported 0.45 inches of precipitation in April. This was 1.61 inches below the normal of 2.06 inches. The cooperative observer at Oshkosh 10NE reported 0.63 inches of precipitation for April.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1094287, 1094299, 1094593, 1094594, 1094595, 1094596, 1094755, 1094762, 1094763, 1094768, 1094773, 1094777, 1094781, 1094783, 1094797, 1094798, 1094801, 1094774, 1094778, 1094779, 1094786, 1094790, 1094792, 1094804, 1094805, 1094806.